Format

Send to

Choose Destination

See 1 citation found by title matching your search:

Clin Gastroenterol Hepatol. 2014 Sep;12(9):1550-5. doi: 10.1016/j.cgh.2013.12.016. Epub 2013 Dec 20.

Relationship between characteristics of medications and drug-induced liver disease phenotype and outcome.

Author information

1
Department of Medicine, Indiana University School of Medicine, Indianapolis, Indiana.
2
Department of Medicine, University of Pennsylvania, Philadelphia, Pennsylvania.
3
Department of Internal Medicine, University of Michigan Medical School, Ann Arbor, Michigan.
4
Duke Clinical Research Institute, Durham, North Carolina.
5
Liver Disease Research Branch, National Institute of Diabetes and Digestive and Kidney Diseases, National Institutes of Health, Bethesda, Maryland.
6
Department of Medicine, Indiana University School of Medicine, Indianapolis, Indiana. Electronic address: nchalasa@iu.edu.

Abstract

BACKGROUND & AIMS:

It is not known whether specific characteristics of medication are associated with type of drug-induced liver injury (DILI) or outcome. We examined the relationships among select characteristics of medications and DILI phenotype and outcome.

METHODS:

We analyzed 383 cases of DILI caused by a single orally administered prescription agent from the DILI Network Prospective Study with causalities of definite, highly likely, or probable. Relationship of daily dosage (≥50 mg vs ≤49 mg), preponderance of hepatic metabolism (≥50% vs <50%), or Biopharmaceutics Drug Disposition Classification System (BDDCS) class (1-4, based on solubility and metabolism of the drug) were compared with clinical characteristics and outcomes.

RESULTS:

Compared with cases of DILI in the ≤49 mg/day group, those associated with daily dosages ≥50 mg had shorter latency (median, 38 days vs 56 days; P = .03) and a different biochemical pattern of liver injury (P = .04); no differences in recovery, severity, or outcome were observed. Patients with DILI caused by medications with or without preponderant hepatic metabolism did not differ in clinical characteristics or outcomes. Compared with other classes of BDDCS, DILI caused by BDDCS class 1 medications had significantly longer latency (P < .001) and greater proportion of hepatocellular injury (P = .001). However, peak liver biochemical values and patients' time to recovery, disease severity, and outcomes did not differ among the 4 BDDCS classes.

CONCLUSIONS:

Characteristics of medications (dosage, hepatic metabolism, and solubility) are associated with features of DILI such as latency and pattern of liver injury, but not with recovery, severity, or outcome.

KEYWORDS:

ALT; DILIN; Liver Toxicity; Overdose; Side Effect

PMID:
24362054
PMCID:
PMC4065228
DOI:
10.1016/j.cgh.2013.12.016
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Elsevier Science Icon for PubMed Central
Loading ...
Support Center